Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 59, NWS Morristown, TN

March 23, 2012Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2012, 10:15 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2012, 10:15 PM EDT (02:15 UTC)
Expired
Mar 23, 2012, 11:00 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 10:24 PM EDTHAIL 1Whitwell, TN
Mar 23, 10:28 PM EDTHAIL 0.5Whitwell, TN
Mar 23, 11:07 PM EDTFUNNEL CLOUD3 W Soddy-Daisy, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS54 KMRX 240215
SVRMRX
TNC065-115-153-240300-
/O.NEW.KMRX.SV.W.0059.120324T0215Z-120324T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM CDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MARION COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 1000 PM CDT/1100 PM EDT/

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITWELL...OR 8 MILES NORTHEAST OF JASPER...AND MOVING NORTHEAST AT
  40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUNLAP...SIGNAL MOUNTAIN...SODDY-DAISY...CARTWRIGHT...LONE OAK AND
  SALE CREEK.

LAT...LON 3499 8541 3517 8567 3545 8536 3535 8523
      3544 8518 3536 8508
TIME...MOT...LOC 0215Z 230DEG 38KT 3518 8549

$$

17
1 follow-up statement
968 
WWUS54 KMRX 240232
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
932 PM CDT FRI MAR 23 2012

TNC065-115-153-240300-
/O.CON.KMRX.SV.W.0059.000000T0000Z-120324T0300Z/
SEQUATCHIE TN-HAMILTON TN-MARION TN-
932 PM CDT FRI MAR 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/1100 PM EDT/ FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR LONE OAK MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SODDY-DAISY AND SALE CREEK.

LAT...LON 3499 8541 3517 8567 3545 8536 3535 8523
      3544 8518 3536 8508
TIME...MOT...LOC 0232Z 230DEG 38KT 3530 8532

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 9:45 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 23, 9:45 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT FRI MAR 23 2012

.DISCUSSION...COLD FRONT IS SLOWLY MOVING ACROSS MIDDLE TENNESSEE
WITH UPPER LOW CENTERED ACROSS MISSOURI. LATEST MESO-ANALYSIS SHOWS
FAIRLY DECENT CONVERGENCE OVER MIDDLE TENNESSEE WITH MLCAPES NEAR
1000 J/KG. SCATTERED CONVECTION IS DEVELOPING ALONG THIS BOUNDARY
THEN MOVING QUICKLY NORTHEAST. LATEST MODELS SHOW THIS BOUNDARY
MOVING SLOWLY EAST ACROSS THE FORECAST AREA OVERNIGHT.

DUE TO THE COLD AIR ADVECTING IN ALOFT...SOME OF THE STORMS WILL
HAVE THE POTENTIAL OF PRODUCING LARGE HAIL. ALSO...ENOUGH SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE...TO WARRANT A LOW RISK OF
TORNADOES ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE FOR THE NEXT
COUPLE OF HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  71  51  73  51 /  50  60  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  70  51  71  51 /  50  60  40  30  20
OAK RIDGE, TN                       53  70  51  71  51 /  50  60  40  20  10
TRI CITIES AIRPORT, TN              52  70  49  68  49 /  50  70  50  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Mar 23, 3:16 AM EDT, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI MAR 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME
THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT
APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN
ISOLATED STORM MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES
ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS
DRY WEATHER RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.

In the hours before

Local storm report, Mar 23, 6:08 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     4 N TAZEWELL            36.52N 83.58W
03/23/2012                   CLAIBORNE          TN   EMERGENCY MNGR

            FEW TREES DOWN.

&&
Special weather statement, Mar 23, 9:49 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM CDT FRI MAR 23 2012

TNZ081-098-240230-
MARION TN-SEQUATCHIE TN-
849 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 930 PM CDT...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF JASPER...MOVING NORTHEAST AT 35
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...WHITWELL...
POWELLS CROSSROADS...GRIFFITH CREEK...LONE OAK...CARTWRIGHT AND
CAGLE.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:42 PM EDTTornado WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie48 min
Mar 23, 11:33 PM EDTSevere Thunderstorm WarningMRXHamilton, McMinn, Meigs, Rhea42 min
Mar 24, 12:21 AM EDTSevere Thunderstorm WarningMRXBledsoe24 min
Mar 24, 1:27 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea48 min
Mar 24, 2:18 AM EDTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane117 min
Mar 24, 3:09 AM EDTSevere Thunderstorm WarningMRXGrainger, Knox, Union20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.